Georgia, 2010

Hail and Damaging Wind in Georgia, June 11, 2010

June 11, 2010 · NWS FFC · 6 events in 3 counties and zones

A broad and strong subtropical upper ridge was in place the mid-south into Florida. The center of the ridge across Alabama and the Florida Panhandle provided Georgia with an unstable northwest flow aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad and strong subtropical upper ridge was in place the mid-south into Florida. The center of the ridge across Alabama and the Florida Panhandle provided Georgia with an unstable northwest flow aloft. A weak backdoor front was evident across northeast Georgia with surface high pressure nosing southwest into Georgia. Isolated storms developed on the east and southeast side of Atlanta during the mid-afternoon and propagated southwest onto the south side of Atlanta during the late afternoon before dissipating. Nickel to quarter-sized hail, downburst winds, and frequent cloud-to-ground lightning were noted with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 1:41 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 11, 1:41 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EDT FRI JUN 11 2010

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
PRETTY TYPICAL SUMMER PATTERN FOR GEORGIA. H5 RIDGE/HIGH WILL
CONTINUE TO BUILD OVER GEORGIA THROUGH SATURDAY AND THEN SLOWLY
FLATTEN INTO EARLY NEXT WEEK. NO MAJOR FOCUSING MECHANISM EXCEPT FOR
DAYTIME HEATING AND LEFT OVER OUTFLOW BOUNDARIES FROM PREVIOUS
THUNDERSTORM ACTIVITY. TEMPERATURES WILL BE THE WARMEST ON SATURDAY
WITH ALMOST NEGLIGIBLE COOLING ON SUNDAY. NIGHT TIME LOWS WILL
REMAIN WARM AS DEWPOINTS WILL HOLD IN THE UPPER 60S AND 70S.

AS FOR TEMPS...BOTH MAV AND MET ERRORS HAVE BEEN INCREASING THROUGH
TIME. IN FACT BY PERIOD 4 GUIDANCE HAS BEEN RUNNING 2 TO AS MUCH AS
7 DEGREES TOO WARM. BASED ON THICKNESS TRENDS WILL CUT BACK ON
GUIDANCE MAX TEMPS BOTH SATURDAY AND SUNDAY.

.LONG TERM /MONDAY THROUGH FRIDAY/...
H5 RIDGE REBUILDS THROUGH THE LONG TERM. THERE WILL REMAIN A RISK OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. NO CHANGES
PLANNED TO THE LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  93  72  97  71 /  20  30  20  30  20
ATLANTA         73  93  75  94  74 /  10  30  20  30  20
BLAIRSVILLE     67  86  67  88  68 /  30  40  30  30  20
CARTERSVILLE    69  91  70  93  68 /  20  30  20  30  20
COLUMBUS        75  96  76  96  75 /  10  20  10  20  20
GAINESVILLE     72  90  72  93  73 /  20  40  20  30  20
MACON           72  96  73  98  73 /  10  30  10  30  20
ROME            68  91  70  92  71 /  20  40  20  30  20
PEACHTREE CITY  69  94  70  94  69 /  10  30  10  30  20
VIDALIA         73  99  75  99  75 /  10  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Jun 11, 5:13 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 AM EDT FRI JUN 11 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
613 AM EDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
UPPER-LEVEL HIGH PRESSURE ALONG THE GULF COAST WILL PERSIST
THROUGH THE EVENING. A WEAK TROUGH OF LOW PRESSURE AT THE SURFACE
IS LOCATED ACROSS THE LOWER MISSISSIPPI VALLEY AND WILL DRIFT
NORTHEASTWARD THROUGHOUT THE DAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING WILL BE BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING...SMALL HAIL...AND
WIND GUSTS UP TO 40 MPH. DUE TO THE LACK OF ANY NOTABLE FOCUSING
FEATURE AT THE SURFACE...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGHOUT ALL OF NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
AFTERNOON HEATING OF A MOISTURE-LADEN LOWER ATMOSPHERE WILL ONCE AGAIN
PRODUCE A FEW THUNDERSTORMS ACROSS THE AREA. MIXED LAYER CAPE
VALUES WILL APPROACH 2000 THIS AFTERNOON...BUT SLIGHT WARMING
ALOFT AND A WEAK WIND PROFILE WILL LIMIT THE POSSIBILITY OF STORMS
BECOMING SEVERE. ALTHOUGH THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS...ONE OR TWO MAY APPROACH THOSE LIMITS DURING
THE LATE AFTERNOON HOURS. INITIAL THUNDERSTORMS WILL PRODUCE
OUTFLOW BOUNDARIES WHICH WILL PROVIDE A FOCUS FEATURE FOR
ADDITIONAL THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 11, 1:02 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
202 PM EDT FRI JUN 11 2010

GAZ057-058-111830-
202 PM EDT FRI JUN 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN BUTTS AND HENRY COUNTIES UNTIL 230 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLA...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
BUTTS AND HENRY COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BLACKSVILLE...MCDONOUGH...LUELLA...LOCUST
GROVE...OLA...JENKINSBURG...FINCHERVILLE...JACKSON AND WORTHVILLE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 11, 1:30 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT FRI JUN 11 2010

GAZ057-058-111915-
230 PM EDT FRI JUN 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN BUTTS AND HENRY COUNTIES UNTIL 315 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JENKINSBURG...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
BUTTS AND HENRY COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE FINCHERVILLE...JENKINSBURG...OLA...LOCUST
GROVE...WORTHVILLE...JACKSON...STARK...INDIAN SPRINGS STATE PARK AND
FLOVILLA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 11, 2:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT FRI JUN 11 2010

GAZ045-046-112000-
322 PM EDT FRI JUN 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN ROCKDALE AND DEKALB COUNTIES UNTIL 400 PM EDT...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND ARABIA MOUNTAIN TO SNAPFINGER...MOVING
EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS ROCKDALE AND DEKALB COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SNAPFINGER...BELMONT...
LITHONIA...PANOLA MOUNTAIN STATE PARK...LAKEVIEW ESTATES...
KLONDIKE...ARABIA MOUNTAIN...CONYERS AND MILSTEAD. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, Jun 11, 2:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT FRI JUN 11 2010

GAZ057-112015-
324 PM EDT FRI JUN 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN HENRY COUNTY UNTIL 415 PM EDT...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIDDEN VALLEY PARK...MOVING SOUTHEAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS HENRY COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HIDDEN VALLEY PARK...STOCKBRIDGE...FLIPPEN AND
KELLEYTOWN. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

The radar

The Atlanta radar (KFFC), 49 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, De Kalb

When
June 11, 2:35 PM EST to 2:49 PM EST
Where
De Kalb County, 2 mi SE of Snapfinger to 2 mi SW of Snapfinger
Measured
0.88 in hail
Reported by
Public
Coordinates
33.660, -84.175

The public observed penny to nickle-sized hail in the far southern part of DeKalb county between Arabia Mountain and areas southwest of Snapfinger.

Thunderstorm Wind, De Kalb

When
June 11, 2:38 PM EST to 2:46 PM EST
Where
De Kalb County, 1.68 mi W of Snapfinger to 0.35 mi SSE of Snapfinger
Measured
36 kt (41 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.677, -84.229

The public reported damage to two sides of a privacy fence and one tree down on Kingsbrook Road near Decatur. The DeKalb County 911 Center reported that one power line was down on Newcastle Road in Lithonia.

Lightning, De Kalb

When
June 11, 3:00 PM EST
Where
De Kalb County, 1.19 mi WSW of Snapfinger
Property damage
$5,000
Reported by
County Official
Coordinates
33.675, -84.220

The DeKalb County 911 Center reported a lightning strike to a home on Radcliffe Boulevard. No specific details were provided regarding details.

Hail, Clayton

When
June 11, 3:32 PM EST to 3:44 PM EST
Where
Clayton County, 2.6 mi W of Lovejoy to 4 mi W of Lovejoy
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.436, -84.365

An amateur radio operator observed quarter-sized hail in southern Clayton county between Fayetteville and Hampton, or just west of Lovejoy.

Hail, Fayette

When
June 11, 3:55 PM EST to 4:01 PM EST
Where
Fayette County, 3.18 mi ESE of Fayetteville to 4 mi ESE of Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
33.431, -84.400

The public observed nickel to quarter-sized hail east of Fayetteville near the Clayton county line.

Lightning, Clayton

When
June 11, 3:57 PM EST
Where
Clayton County, 0.54 mi NE of Lovejoy
Property damage
$5,000
Reported by
County Official
Coordinates
33.436, -84.314

The Clayton County 911 Center reported that lightning struck a home on Riviera Drive in Lovejoy in far southern Clayton county. No specific details regarding damages were provided.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239215, 239214, 239216, 239217, 239219, 239218.